Wyoming, 2004

Debris Flow in Wyoming, July 18, 2004

July 18, 2004 · NWS RIW · 1 event in 1 county or zone

A thunderstorm produced very heavy rain late in the evening over Sylvan Pass. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm produced very heavy rain late in the evening over Sylvan Pass. A slide of mud and earth oozed onto U.S. Highway 16 about 6 miles west of Yellowstone National Park's east entrance. Four feet of mud and debris trapped sixteen people in four vehicles for three hours. The debris flow was estimated to contain 30,000 tons of mud and rock and was in some cases 10 feet deep. The east entrance of Yellowstone National Park was closed for four days following the mudslide. No injuries occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 18, 1:02 PM MST, 5 hours 58 minutes earlier.

Area forecast discussion, Jul 18, 1:02 PM MST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
202 PM MDT SUN JUL 18 2004

.TONIGHT THROUGH WEDNESDAY...
WV IMAGERY INDICATING UPPER LEVEL RIDGE AXIS OVER THE SOUTHERN AND
CENTRAL ROCKIES. MONSOON MOISTURE PLUME ON BACK SIDE OF RIDGE FORM
THE SOUTHWEST US ON NORTH ACROSS THE GREAT BASIN...WITH SHORT WAVE
MOVING NORTH INTO SOUTHERN IDAHO. ALSO...SMALLER SCALE WAVE JUST
WEST OF YNP...MOVING NORTH. CONVECTION HAS DEVELOPED ACROSS
SOUTHEAST IDAHO...NORTHERN UTAH AND WESTERN COLORADO WHERE BEST
INSTABILITY AND SOME DYNAMICS ARE LOCATED. ISOLD TSTMS HAVE MADE IT
INTO WESTERN WYOMING. GOING WITH SCT POPS ACROSS THE WESTERN 1/3
OF CWFA THIS EVENING DUE TO SOME DYNAMICS AND BEST INSTABILITY...AND
ISOLD POPS ELSEWHERE. SHORT WAVE ENERGY ROTATES AROUND UPPER
LEVEL RIDGE ON MONDAY ACROSS MONTANA...AND RIDGE FLATTENS TUESDAY
AND WEDNESDAY. POPS WILL BE MAINLY ISOLD AND AFTERNOON AND EVENING
POPS...WITH SOME SCT POPS ACROSS THE MOUNTAINS FOR MONDAY AND
TUESDAY. STORMS WILL MAINLY BE INSTABILITY DRIVEN. WILL BE DRY ACROSS
THE NORTH ON WEDNESDAY AS MOISTURE IS PUSHED SOUTH. MAINLY ISOLD
AFTERNOON AND EVENING POPS ACROSS THE SOUTH ON WEDNESDAY.

.WEDNESDAY NIGHT THROUGH SATURDAY...
MONSOON MOISTURE CONTINUES TO WORK ITS WAY NORTH WEDNESDAY THROUGH
FRIDAY WITH A SERIES OF WEAK SHORT WAVE LOW PRESSURE TROUGHS
ROTATING THROUGH THE WEST AND NORTH SIDES OF THE MAIN UPPER LEVEL
HIGH PRESSURE RIDGE.  THE SHORT WAVE ENERGY...COMBINED WITH THE
MOISTURE AND DAYTIME HEATING SHOULD SUPPORT AFTERNOON AND EVENING
CONVECTION.  HAVE INCREASED CHANCE OF PRECIPITATION THROUGH FRIDAY
EXCEPT IN THE NORTH WHERE MOISTURE WILL BE MORE LIMITED. WITH CLOUD
COVER AND PRECIPITATION AROUND EXPECT COOLER DAY TIME HIGHS AND HAVE
COOLED HIGHS SLIGHTLY WHILE RAISING OVERNIGHT LOWS SLIGHTLY ALSO...
DUE TO INCREASED CLOUD COVER LIMITING RADIATIONAL COOLING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MC/C.BAKER
Hazardous weather outlook, Jul 18, 4:05 AM MST, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
505 AM MDT SUN JUL 18 2004

WYZ001>020-022>030-191105-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
505 AM MDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGHOUT
SOUTHWEST WYOMING AND AREAS WEST OF THE CONTINENTAL DIVIDE...WITH
ONLY ISOLATED THUNDERSTORM ACTIVITY EAST OF THE CONTINENTAL DIVIDE.
THESE STORMS MAY PRODUCE DANGEROUS LIGHTNING...PERIODS OF HEAVY
RAIN...HAIL AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP OVER
WESTERN AND CENTRAL WYOMING MONDAY AND TUESDAY. THESE STORMS MAY
PRODUCE DANGEROUS LIGHTNING...PERIODS OF HEAVY RAIN...HAIL...AND
BRIEF GUSTY WINDS. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS
OVER PARTS OF CENTRAL AND WESTERN WYOMING WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZES...WIND GUSTS OVER 60 MPH
OR HEAVY RAINFALL. THANKS.

CF/C.BAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Yellowstone National Park

When
July 18, 7:00 PM MST to 7:30 PM MST
Where
Yellowstone National Park forecast zone
Property damage
$275,000
Reported by
PARK/FOREST SERVICE
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411422.